Discussions that mention demerol

Pain Management board


Hi all,

I have begun snoring recently. I know, you're thinking: what in the heck does that have to do with pain management? Well, it started right around the time i had the IDET procedure done on 1/25/08. My husband wakes me up several times per night because I am snoring and it has woken him up. Last night, he explained to me what happens. He said that I go an extremely long time without breathing, and then when I do breathe, I take in a very fast, deep breath and that's when I snore.

Needless to say, that freaked me out!!! I mean, I know the #1 feared side-effect of narcotics is respiratory depression to the point of death, so that was my first thought when my hubby told me about my breathing patterns while sleeping.

So my question is: has anyone ever had anything like this happening? Is it anything to worry about? I mean, ever since I started taking Elavil at night
(25 mg), I have been sleeping better than I have in 3 years (since my pain began). And occasionally when I'm having lots of pain, I will take my breakthrough meds before bed (I'm on Duragesic patches, 75 mcg, with Roxicodone, 45 mg per dose, for breakthrough pain). When I was first prescribed Elavil, I remember reading about not taking it with painkillers. I asked a pharmacist about it and she said it shouldn't be a problem. So I took it. Well, when my hubby said that about breathing, I immediately thought about this. So I just looked it up again. There are three potential interactions. It says: "It is especially important that you talk with your doctor before taking Elavil with: .... Estrogen drugs, such as Premarin and oral contraceptives....painkillers, such as Demerol and Percocet." I take oral contraceptives and, obviously, painkillers.

So then I re-read the patient information about Fentanyl patches. One thing I noticed right away is that it says if you have problems with sticking, apply first aid tape to the edges only, or use Bioclusive or Tegaderm clear patches ONLY. Never cover the patch with anything else (this is in BOLD in the patient info.). I'm currently covering my patches with CVS brand waterproof Band Aids. They work fabulously. Could this be messing with my patch?

Oh, and I just read the prescribing info and found this:

Respiratory depression from opioids is manifested by a reduced urge to breathe and a decreased rate of respiration, often associated with the “sighing” pattern of breathing (deep breaths separated by abnormally long pauses). Carbon dioxide 14 retention from opioid-induced respiratory depression can exacerbate the sedating effects of opioids. This makes overdoses involving drugs with sedative properties and opioids especially dangerous."

This explains my breathing pattern, as seen by my husband during sleep, to a T. Scary!!!! I'm not taking the Elavil tonight, until I talk to my doc.

Anyway, anyone experienced this? It's got me freaked out, which is why I'm still up at 1:30 am. I'm going to try to get some sleep....and hope I wake up tomorrow. I guess it doesn't help that my hubby is out of town....